Alert archive / Washington / Wind Advisories in 2009
Wind Advisory 8, NWS Seattle, WA
NWS Seattle, WA issued this wind advisory at Mar 15, 2009, 4:08 AM PDT for San Juan County, Washington. It took effect at Mar 15, 2009, 12:00 PM PDT. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Mar 15, 2009, 4:08 AM PDT (11:08 UTC)
- In effect from
- Mar 15, 2009, 12:00 PM PDT
- Expired
- Mar 16, 2009, 3:00 AM PDT
- In force
- 15 hr
- Issued by
- NWS Seattle, WA
County San Juan County, WA
The radar
The Seattle radar (KATX), 54 km from the middle of the area, began a volume at 11:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Quillayute State, WA (KUIL), launched 00:00Z, 11.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 131 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS76 KSEW 151108 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 408 AM PDT SUN MAR 15 2009 ...HIGH WIND WARNING FOR THE NORTH AND CENTRAL WASHINGTON COAST THIS AFTERNOON AND EARLY EVENING... ...WIND ADVISORY FROM TACOMA NORTHWARD THIS AFTERNOON AND EVENING... .A RAPIDLY DEVELOPING WEATHER SYSTEM OFFSHORE WILL REACH THE WASHINGTON COAST AROUND MIDDAY. STRONG WINDS ARE EXPECTED BEHIND THE FRONT THIS AFTERNOON INTO THE EARLY EVENING HOURS ALONG THE COAST. WIND WILL BE SLIGHTLY LESS OVER THE NORTHERN AND CENTRAL INTERIOR OF WESTERN WASHINGTON. WAZ516-517-151915- /O.UPG.KSEW.HW.A.0003.090315T1900Z-090316T0300Z/ /O.NEW.KSEW.HW.W.0001.090315T1900Z-090316T0300Z/ NORTH COAST-CENTRAL COAST- 408 AM PDT SUN MAR 15 2009 ...HIGH WIND WARNING IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 8 PM PDT THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WINDS WILL INCREASE TODAY ALONG THE COAST AS A STRONG FRONT MOVES THROUGH THE AREA. THE STRONGEST WINDS ARE EXPECTED BEHIND THE FRONT WITH SOUTH WINDS BECOMING WESTERLY BEGINNING AROUND NOON. SUSTAINED WINDS SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED INTO THE EARLY EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES...AND DESTROY PROPERTY. && $$ WAZ001-503-505>511-514-515-151915- /O.NEW.KSEW.WI.Y.0008.090315T1900Z-090316T0600Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA- TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- 408 AM PDT SUN MAR 15 2009 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 11 PM PDT THIS EVENING. WINDS WILL INCREASE TODAY OVER THE NORTHERN AND CENTRAL PORTION OF THE INTERIOR AS A STRONG FRONT MOVES THROUGH THE AREA. THE STRONGEST WINDS ARE EXPECTED BEHIND THE FRONT WITH SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH THIS AFTERNOON INTO THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ FELTON WEATHER.GOV/SEATTLE
2 follow-up statements
000 WWUS76 KSEW 151728 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1028 AM PDT SUN MAR 15 2009 WAZ516-517-160300- /O.EXT.KSEW.HW.W.0001.090315T1728Z-090316T0300Z/ NORTH COAST-CENTRAL COAST- 1028 AM PDT SUN MAR 15 2009 ...HIGH WIND WARNING NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING... THE HIGH WIND WARNING IS NOW IN EFFECT UNTIL 8 PM PDT THIS EVENING. WINDS WILL INCREASE TODAY ALONG THE COAST AS A STRONG FRONT MOVES THROUGH THE AREA. THE STRONGEST WINDS ARE EXPECTED BEHIND THE FRONT WITH SOUTH WINDS BECOMING WESTERLY. SUSTAINED WINDS SPEEDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH ARE EXPECTED INTO THE EARLY EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS THAT A HAZARDOUS WIND EVENT IS IMMINENT OR OCCURRING. HIGH WINDS CAN TOPPLE TREES...DOWN POWER LINES... AND DESTROY PROPERTY. && $$ WAZ001-503-505>511-514-515-160300- /O.CON.KSEW.WI.Y.0008.090315T1900Z-090316T0600Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-EAST PUGET SOUND LOWLANDS- WESTERN SKAGIT COUNTY-EVERETT AND VICINITY-SEATTLE/BREMERTON AREA- TACOMA AREA-ADMIRALTY INLET AREA-HOOD CANAL AREA- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- 1028 AM PDT SUN MAR 15 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING. WINDS WILL INCREASE TODAY OVER THE NORTHERN AND CENTRAL PORTION OF THE INTERIOR AS A STRONG FRONT MOVES THROUGH THE AREA. THE STRONGEST WINDS ARE EXPECTED BEHIND THE FRONT WITH SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH WITH GUSTS AS HIGH AS 50 MPH THIS AFTERNOON INTO THE EVENING HOURS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ 33
000 WWUS76 KSEW 160555 NPWSEW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SEATTLE WA 1055 PM PDT SUN MAR 15 2009 WAZ505-507>509-511-514-515-160700- /O.CAN.KSEW.WI.Y.0008.000000T0000Z-090316T0600Z/ EAST PUGET SOUND LOWLANDS-EVERETT AND VICINITY- SEATTLE/BREMERTON AREA-TACOMA AREA-HOOD CANAL AREA- EASTERN STRAIT OF JUAN DE FUCA-WESTERN STRAIT OF JUAN DE FUCA- 1055 PM PDT SUN MAR 15 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SEATTLE HAS CANCELLED THE WIND ADVISORY. $$ WAZ001-503-506-510-161000- /O.EXT.KSEW.WI.Y.0008.000000T0000Z-090316T1000Z/ SAN JUAN COUNTY-WESTERN WHATCOM COUNTY-WESTERN SKAGIT COUNTY- ADMIRALTY INLET AREA- 1055 PM PDT SUN MAR 15 2009 ...WIND ADVISORY NOW IN EFFECT UNTIL 3 AM PDT MONDAY... THE WIND ADVISORY IS NOW IN EFFECT UNTIL 3 AM PDT MONDAY. WINDS WILL CONTINUE IN THE NORTH INTERIOR UNTIL PAST MIDNIGHT. SOUTHERLY WINDS OF 20 TO 30 MPH WITH GUSTS OF 45 MPH OR SO ARE EXPECTED TO CONTINUE UNTIL EARLY MONDAY MORNING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY IS ISSUED WHEN SUSTAINED WINDS OF 30 TO 39 MPH OR GUSTS OF 45 TO 57 MPH ARE LIKELY. WINDS THIS STRONG CAN SNAP SMALL TREE BRANCHES...TOPPLE SMALL OR SHALLOW-ROOTED TREES...AND CAUSE LOCAL POWER OUTAGES. && $$ WEATHER.GOV/SEATTLE/
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Seattle, WA wrote its last area forecast discussion before this wind advisory went out at Mar 15, 3:45 AM PDT, 23 minutes earlier.
Area forecast discussion, Mar 15, 3:45 AM PDT, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SEATTLE WA
345 AM PDT SUN MAR 15 2009...ADDED ADVISORY FOR CASCADES AND OLYMPICS
.SYNOPSIS...WINDS WILL INCREASE ACROSS THE AREA TODAY AS A DEEP
SURFACE LOW DEVELOPS OFF THE COAST AND MOVES INTO VANCOUVER ISLAND.
WINDS WILL INCREASE RAPIDLY MIDDAY AS THE FRONT ASSOCIATED WITH THE
LOW SWINGS THROUGH WESTERN WASHINGTON FROM SOUTH TO NORTH. COOL AND
SHOWERY WEATHER WILL CONTINUE THROUGH EARLY NEXT WEEK AS A BROAD
UPPER LEVEL TROUGH REMAINS PARKED ACROSS THE PACIFIC NORTHWEST.
&&
.SHORT TERM...PIECES FALLING INTO PLACE FOR A VERY WINDY DAY FOR
MOST OF THE AREA. 00Z MODELS VERIFYING WELL WITH THE LOCATION OF A
DEVELOPING LOW OFFSHORE. AT 09Z THE DEEPENING APPROXIMATELY 990 MB
LOW WAS NEAR 47N/133W AND MOVING EAST NORTHEAST. MODEL CONTINUE TO
DEEPEN THE LOW DOWN TO NEAR 980 MB AS IT APPROACHES VANCOUVER ISLAND
LATER THIS MORNING. THE LOW BEGINS TO FILL AS IT MOVES INTO
VANCOUVER ISLAND THIS AFTERNOON. OCCLUDED FRONT ASSOCIATED WITH THE
LOW MOVING THROUGH WESTERN WASHINGTON FROM SOUTH TO NORTH BEGINNING
LATE THIS MORNING WITH THE FRONT NEAR THE CANADIAN BORDER BY 00Z.
WIND INCREASING RAPIDLY WITH AND JUST BEHIND THE FRONT. QUIKSCAT
SATELLITE WINDS ALREADY SHOWING 30-35 KNOT WINDS IN THE WAKE OF THE
LOW EARLY THIS MORNING. MODEL 925 MB WINDS CONTINUE NEAR 50 KNOTS
ALONG THE COAST AND WITH THE LOW FORECAST TO DEEPEN WILL GO AHEAD
AND UPGRADE THE WATCH TO A WARNING FOR THE COAST. TIMING REMAINS THE
SAME AS THE WATCH WITH THE WARNING IN EFFECT FROM 19Z (NOON) TO 03Z
(8 PM TONIGHT). STRONG PRESSURE RISES IN THE WAKE OF THE FRONT OVER
THE INTERIOR. DEPENDING ON WHAT MODEL ONE LOOKS AT KOLM-KBLI
GRADIENT GOES FROM PLUS ONE OR TWO MB AT 18Z UP TO PLUS 7 TO 10 MB
AT 00Z. 925 MB WINDS OVER THE INTERIOR A LITTLE LIGHTER WITH 40
KNOTS OVER THE CENTRAL SOUND THIS AFTERNOON. WILL ISSUE A WIND
ADVISORY FOR THE INTERIOR FROM TACOMA NORTHWARD FOR THIS AFTERNOON
INTO THE EVENING HOURS. AS THE LOW CONTINUES TO FILL AND MOVE INTO
THE INTERIOR OF SOUTHERN BRITISH COLUMBIA TONIGHT THE PRESSURE
GRADIENT ACROSS WESTERN WASHINGTON WILL WEAK AND THE WINDS WILL
EASE. NOTHING REALLY ORGANIZED HEADED TOWARD WESTERN WASHINGTON
LATER TONIGHT THROUGH TUESDAY. COLD UPPER LEVEL TROUGH REMAINING
OFFSHORE WITH VORT MAXES GETTING REJECTED OUT OF THE TROUGH MOVING
THROUGH WESTERN WASHINGTON. THIS WILL KEEP SHOWERS IN THE FORECAST
FOR THE REMAINDER OF THE SHORT TERM FORECAST.
.LONG TERM...SOME DIFFERENCES IN THE EXTENDED MODEL RUNS EARLY ON IN
THE PERIOD ALTHOUGH AT THIS POINT THE DIFFERENCES WILL JUST BE IN
NOT IF BUT HOW MUCH PRECIPITATION WE GET. NEXT ORGANIZED SYSTEM
MOVING INTO WESTERN WASHINGTON TUESDAY NIGHT INTO WEDNESDAY. GFS HAS
RETURNED TO A MUCH WETTER SOLUTION THAT IT WAS SHOWING A FEW RUNS
AGO. THE EURO MODEL IS ALSO WET BUT HAS THE MAXIMUM PRECIPITATION
CENTERED OVER THE NORTH END OF VANCOUVER ISLAND. AT THIS POINT
CATEGORICAL POPS ON WEDNESDAY STILL LOOK GOOD. BEYOND WEDNESDAY BOTH
MODELS CONTINUE TO SHOW AN UNSETTLED PATTERN. THE EURO HAS GIVEN UP
ON THE RIDGE IDEA OVER WESTERN WASHINGTON WITH THE RIDGE NOW OVER
THE ROCKIES. DEEP UPPER LEVEL TROUGH REMAINING IN THE GULF OF ALASKA
WITH WATERY SYSTEMS SPINNING OUT OF THE TROUGH. MODELS INCONSISTENT
IN THE TIMING OF THIS FEATURES AS WE GET CLOSER TO NEXT WEEKEND.
WILL LEAVE THE CHANCE POPS ALONE FOR NOW. FELTON
&&
.AVIATION...A LARGE UPPER LEVEL TROUGH CENTERED OFFSHORE ALONG 135W
WILL MAINTAIN MODERATE W TO SW FLOW ALOFT AND AN ACTIVE WEATHER
PATTERN OVER WESTERN WA THROUGH MUCH OF NEXT WEEK. A FAST MOVING
UPPER LEVEL AND SURFACE TROUGH WILL SWING ACROSS WESTERN WA AROUND
MIDDAY TODAY PRODUCING RAIN THIS MORNING AND VERY WINDY CONDITIONS
AND SCATTERED SHOWERS THIS AFTERNOON. CIGS RUNNING BKN030-060 THIS
MORNING SHOULD DROP TO BKN020-040 FROM 14Z-18Z AHEAD OF THE TROUGH
AXIS. CIGS SHOULD IMPROVE TO BKN030-050 BEHIND THE TROUGH.
KSEA...CURRENT HIGH CIGS WILL LOWER TO BKN015 -RA 15Z-18Z AS THE
RAIN BAND FROM THE APPROACHING TROUGH REACHES THE AREA. FROPA SHOULD
BE AROUND 19Z WITH A SUDDEN SHIFT FROM SE WIND TO 20-30 KT SW WIND.
EXPECT STRONG SW WINDS ALOFT BELOW FL150 THIS AFTERNOON...SW 20-30KT
GUSTING 40KT AT THE SURFACE...SW 30-40KT AT 2500 FEET...SW 40-55 KT
AT 5000 FEET...AND SW 50-60 KT AT 10000 FT. CONFIDENCE IS FAIRLY
GOOD IN THE OVERALL FORECAST THOUGH THE FROPA COULD BE ANYWHERE
BETWEEN 18Z-20Z. KAM
&&
.MARINE...CONFIDENCE IS GOOD WITH THE TIMING AND STRENGTH OF THE
SURFACE TROUGH MOVING NE ACROSS THE AREA TODAY. FROPA CENTRAL COAST
SHOULD BE AROUND 18Z...AND IT SHOULD BE ALMOST CLEAR OF THE N
INTERIOR AT 21Z. COULD SEE SOME BRIEF SE GALES JUST AHEAD OF THE
TROUGH IN SOME AREAS...BUT THE STRONGEST WIND WILL BE THE SW FLOW
BEHIND THE TROUGH. 09Z SATELLITE DERIVED QUIKSCAT WINDS MATCH UP
WELL WITH WHERE THE LATEST NAM SHOWS THE STRONGEST W FLOW BEHIND THE
SURFACE TROUGH. HAVE GALES UP ALL WATERS. COAST WILL PROBABLY BE A
HIGH END GALE...WITH BORDERLINE HIGH END GALES POSSIBLE FOR THE THE
WESTERN STRAIT AND N INLAND WATERS. KAM
&&
.SEW WATCHES/WARNINGS/ADVISORIES...
WA...HIGH WIND WARNING NORTH AND CENTRAL COAST THIS AFTERNOON AND
EVENING.
WIND ADVISORY INTERIOR TACOMA NORTHWARD THIS AFTERNOON AND
EVENING.
WINTER WEATHER ADVISORY CASCADES AND OLYMPICS TODAY.
PZ...GALE WARNING ALL WATERS.
SMALL CRAFT ADVISORY GRAYS HARBOR FOR ROUGH BAR CONDITIONS.
WWW.WEATHER.GOV/SEATTLEThe office that day
Everything else NWS Seattle, WA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 15, 2:38 AM PDT | Gale Warning | SEW | 24 hr | |
| Mar 15, 4:08 AM PDT | High Wind Warning | SEW | 16 hr | |
| Mar 15, 5:14 AM PDT | Winter Weather Advisory | SEW | San Juan | 57 hr |
| Mar 15, 8:48 AM PDT | Winter Storm Warning | SEW | 3 hr | |
| Mar 15, 3:10 PM PDT | Small Craft Advisory for Winds | SEW | 3 hr | |
| Mar 15, 4:54 PM PDT | Storm Warning | SEW | 4 hr |
Nearby
Wind Advisories in Washington, 2009Every wind advisory in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.